Iowa, 2008

Damaging Wind and High Wind in Iowa, May 24, 2008

May 24, 2008 · NWS DMX · 2 events in 2 counties and zones

S. This system produced a considerable amount of severe weather to the southwest of Iowa.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A large upper level low pressure was located over the southwest U.S. This system produced a considerable amount of severe weather to the southwest of Iowa. A line of severe thunderstorms raced across Kansas and Nebraska and entered Iowa during the predawn hours. The airmass over Iowa was quite stable with an easterly flow of dry air in the low levels. By the time the storms moved into Iowa, they were elevated in nature. A bow echo formed over southwest Iowa and advanced east rapidly. The bow echo produced gusty winds, but only isolated winds to severe levels. Winds gusted to 61 MPH in the Creston area. As the weather system decayed, a wake low formed after sunrise. Winds of 30 to 50 MPH were common over central into southwest Iowa. A wind gust of 59 MPH was recorded at the AWOS site in Perry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 24, 2:30 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, May 24, 2:30 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
330 AM CDT SAT MAY 24 2008

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
ONGOING EARLY MORN CONVECTION ASSOC W/ GOOD THETA-E ADVECTION SHOULD
PERSIST PAST 12Z...ESPECIALLY ACROSS CENTRAL AND SWERN AREAS.
INSTABILITY AND WAA ARE LIMITED FURTHER NE SO IT IS DIFFICULT TO
DETERMINE HOW FAR STORMS WILL BE ABLE TO PROGRESS ACROSS
CWA...HOWEVER THUS FAR THEY HAVE SHOWED ONLY MINIMAL SIGNS OF
SLOWING DOWN.

VERY LARGE LOW PRESSURE SYSTEM REMAINS OVER ROCKIES WITH SURFACE LOW
SPINNING UP OVER ERN WY/WRN NE THIS MORNING...AND 500 MB SHORTWAVE
MOVING UP THE HIGH PLAINS. MEANWHILE...SURFACE HIGH PRESSURE SLIDING
SE TOWARD MI WILL COMBINE W/ THE LOW TO KEEP US IN DECENT ESE FLOW.
WITH CLOUDS SPREADING IN FROM THE SW THIS MORNING TEMPS WILL BE HELD
DOWN SOMEWHAT...ALTHOUGH NOT AS LOW AS YESTERDAY...AND HAVE DROPPED
MAXES A FEW DEGREES TO ACCOUNT FOR THIS.

THIS AFTERNOON/EVENING 850MB WINDS IN WESTERN IA WILL TURN AROUND TO
SOUTHERLY ALLOWING GOOD MOISTURE/THETA-E ADVECTION COINCIDENT W/
SHORTWAVE PASSING NEAR NW IA...RESULTING IN THUNDERSTORMS AND QUITE
POSSIBLY SVR WX OCCURRING IN THAT AREA. WHILE MOST OF THE ACTION
WILL REMAIN WEST OF OUR CWA...THERE IS A CHANCE THAT WESTERN
PORTIONS COULD BE AFFECTED SHORTLY BEFORE 00Z. CAPPED POPS AROUND 30
IN THE WEST DUE TO UNCERTAINTY AS TO HOW MUCH CONVECTION WILL MAKE
IT IN BEFORE 00Z AS OPPOSED TO LATER.

.LONG TERM /TONIGHT THROUGH FRIDAY/...
EXPECT ONGOING CONVECTION NEAR WESTERN PORTIONS OF THE CWA THIS
EVENING AS UPPER LOW DRIFTS ACRS THE NORTHERN HIGH PLAINS.
CONVECTION WL PUSH GRADUALLY EAST OVERNIGHT AS AXIS OF BEST MOISTURE
TRANSPORT PASSES ACRS THE MISSOURI RIVER VALLEY AND INTO IA AND MN
DURING THE OVERNIGHT.  HAVE CONTINUED HIGH CHANCE TO LIKELY POPS
ACRS MUCH OF THE CWA WITH BEST THREAT ACRS THE NORTH NEAREST UPPER
SUPPORT.  MAY ALSO SEE A FEW SEVERE STORMS EARLY IN THE EVENING WITH
ANY THREAT FROM HAIL OR WINDS.  WL LIKELY SEE SOME LINGERING PCPN ON
SUNDAY MORNING BEFORE PCPN COMES TO AN END.  CENTRAL IA WL THEN BE
IN THE WARM SECTOR ON SUNDAY WITH DECENT SOUTHERLY WINDS ADVECTING
AMPLE MOISTURE ACRS THE STATE.  WL SEE QUICK DESTABILIZATION DURING
THE DAY AS TEMPS RISE NICELY WITH THERMAL RIDGE OVERHEAD.  WL SEE
MLCAPES IN EXCESS OF 2500 J/KG BY AFTERNOON ALONG WITH 0-6KM BULK
SHEAR VALUES OF +40KTS. EXPECT INITIATION BY LATE AFTERNOON
SOMEWHERE IN WESTERN IA NEAR A MOISTURE DISCONTINUITY.  ALL MODES OF
SEVERE WEATHER WL BE POSSIBLE GIVEN INSTABILITY AND SHEAR PARAMETERS
INCLUDING A FEW TORNADOES.  EVENT WL LIKELY TRANSITION TO A HEAVY
RAIN EVENT LATER SUNDAY NIGHT INTO MONDAY AS BOUNDARY GRADUALLY
PASSES THROUGH THE STATE.  AT THIS POINT...APPEARS THE SOUTHERN HALF
OF IA IS UNDER BEST THREAT FOR THE HEAVIEST RAIN AND CURRENT ESF HAS
THIS HANDLED FAIRLY WELL.  WL CONTINUE TO SEE THREAT OF PCPN INTO
MONDAY AND TUESDAY...PRIMARILY ACRS SOUTHERN HALF OF IA AS FRONT
SLOWLY PROGRESSES INTO MISSOURI.  HAVE DONE LITTLE IN THE WAY OF
CHANGES DURING THESE PERIODS.

&&

.AVIATION...24/12Z
RAIN/THUNDERSTORMS WILL AFFECT KDSM FOR THE NEXT COUPLE HOURS...AND
KOTM FOR MOST OF THE MORNING...WITH VFR CONDITIONS IN THE NORTH
DURING THAT TIME. TOWARD MIDDAY MVFR CIGS WILL BEGIN TO MOVE
IN...PERSISTING THROUGH THE AFTERNOON. CONVECTION WILL AFFECT THE
AREA AGAIN TONIGHT...WITH TIME OF INITIATION DIFFICULT TO PIN DOWN
ATTM BUT PROBABLY AFTER 00Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...COGIL
SHORT TERM/AVIATION...LEE/RUSSELL
Hazardous weather outlook, May 23, 2:51 PM CST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
351 PM CDT FRI MAY 23 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-241100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
351 PM CDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY
SOUTHWEST OF A LINE FROM CARROLL TO MOUNT AYR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL PERIODS OF THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
THROUGH TUESDAY EVENING. SOME SEVERE THUNDERSTORMS WILL BE POSSIBLE
OVER WESTERN IOWA...WEST OF AN ESTHERVILLE TO BEDFORD LINE LATE
SATURDAY NIGHT...AND OVER THE ENTIRE AREA SUNDAY AFTERNOON INTO
MONDAY MORNING. THE PRIMARY THREAT WILL BE WIND AND HAIL...WITH A
FEW TORNADOES POSSIBLE LATE SUNDAY AFTERNOON AND EVENING. HEAVY
RAINFALL IS ALSO A DEFINITE POSSIBILITY WITH WIDESPREAD 2 INCH
AMOUNTS...AND ISOLATED LOCATIONS RECEIVING 5 TO 6 INCHES. IN
ADDITION...STRONG TO SEVERE STORMS ARE POSSIBLE MONDAY NIGHT WITH
THE PRIMARY THREAT BEING HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE WEEKEND INTO EARLY NEXT
WEEK FROM TIME TO TIME...BEGINNING LATE SATURDAY NIGHT.

FAB

The radar

The Des Moines radar (KDMX), 92 km away, was scanning. The volume nearest the first event began at 10:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
May 24, 4:27 AM CST
Where
Union County, 0.87 mi SE of Creston
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.060, -94.360

Wind speed reported by an RWIS site.

High Wind, Dallas

When
May 24, 6:45 AM CST to 8:30 AM CST
Where
Dallas forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$3,000
Reported by
AWOS
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89557, 89558.